Alert archive / Minnesota / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Sioux Falls, SD

January 14, 20088 counties in Minnesota; 4 counties in Iowa; Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Jan 14, 2008, 3:56 AM CST for 8 counties in Minnesota; 4 counties in Iowa; Brookings County, Moody County, South Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 3:56 AM CST (09:56 UTC)
Expired
Jan 14, 2008, 12:00 PM CST
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 140956
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CST MON JAN 14 2008

.ARCTIC AIR INFILTRATED THE AREA OVERNIGHT FOLLOWING THE PASSAGE
OF A COLD FRONT. NORTHWEST WINDS IN COMBINATION WITH THE ARCTIC
AIR WILL PRODUCE LOW WIND CHILL READINGS THIS MORNING.


IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
141600-
/O.NEW.KFSD.WC.Y.0002.080114T0956Z-080114T1600Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...
PIPESTONE...LUVERNE...BROOKINGS...FLANDREAU
356 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

TEMPERATURES THIS MORNING WILL RANGE FROM NEAR ZERO...TO THE SINGLE
DIGITS BELOW ZERO. THESE COLD TEMPERATURES IN COMBINATION WITH
SUSTAINED NORTHWEST WINDS OF 10 TO 20 MPH WILL PRODUCE WIND CHILLS
OF 20 TO 30 BELOW ZERO THROUGH MUCH OF THE MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

$$

LIEBL
2 follow-up statements
000 
WWUS43 KFSD 141557
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CST MON JAN 14 2008

.STRONG NORTHWEST WINDS WILL PERSIST THROUGH MIDDAY ACROSS
SOUTHWEST MINNESOTA...AND WITH TEMPERATURES ONLY EXPECTED TO
SLOWLY MODERATE...WIND CHILLS WILL REMAIN HAZARDOUS THROUGH MIDDAY.

IAZ002-003-013-014-MNZ071-097-098-SDZ040-056-141700-
/O.CAN.KFSD.WC.Y.0002.000000T0000Z-080114T1600Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-PIPESTONE-ROCK-BROOKINGS-
MOODY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...PIPESTONE...LUVERNE...
BROOKINGS...FLANDREAU
957 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND CHILL ADVISORY. 

WINDS HAVE DROPPED TO LESS THAN 10 MPH...ALLOWING THE WIND CHILL
ADVISORY TO EXPIRE AS OF 10 AM. HOWEVER...IT WILL REMAIN COLD WITH
WIND CHILLS OF 10 BELOW TO 20 BELOW ZERO THROUGH MIDDAY.

$$

MNZ072-080-081-089-090-141800-
/O.EXT.KFSD.WC.Y.0002.000000T0000Z-080114T1800Z/
LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
957 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

TEMPERATURES THIS MORNING WILL RANGE FROM NEAR ZERO...TO THE
SINGLE DIGITS BELOW ZERO. THESE COLD TEMPERATURES IN COMBINATION
WITH SUSTAINED NORTHWEST WINDS OF 10 TO 20 MPH WILL PRODUCE WIND
CHILLS OF 20 TO 30 BELOW ZERO THROUGH LATE MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

$$

CHAPMAN
000 
WWUS43 KFSD 141813
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CST MON JAN 14 2008

.SLOWLY RISING TEMPERATURES AND DECREASING WINDS WILL ALLOW WIND
CHILL READINGS TO CONTINUE TO MODERATE THIS AFTERNOON.

MNZ072-080-081-089-090-141915-
/O.EXP.KFSD.WC.Y.0002.000000T0000Z-080114T1800Z/
LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
1213 PM CST MON JAN 14 2008

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

WITH A MINOR RISE IN TEMPERATURES BY MIDDAY...WIND CHILL READINGS
HAVE MODERATED TO 5 BELOW TO 15 BELOW ZERO. THEREFORE...THE WIND
CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 8:30 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Jan 13, 8:30 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CST SUN JAN 13 2008

.DISCUSSION...

POLAR COLD AIR MOVG SWD INTO CWA SLOWER THAN PREV FCST THIS EVE...
BUT WILL ACCELERATE AFT MIDN AS BRISK NLY FLOW CONTINUES. AIR MASS
CONTINUES COLDER THAN MODELS IN LOW LVLS UPWIND...AND FEW DEG C
COLDER THAN MODELS AT 850 MB ON 00Z BIS AND ABR SOUNDINGS. PREV
FCST LOWS LOOK REASONABLE...BUT MAY SHADE IT BACK EVEN MORE
IN NRN CWA. CLRG ALSO SPRDG SOUTH WITH COLDER AND DRIER AIR...
BUT ALSO SOMEWHAT SLOWER THAN PREV FCST. GRIDS WILL BE FINE TUNED
FURTHER...BUT WHETHER IT NEEDS A ZFP UPDATE IS IN QUESTION ATTM.

&&

.AVIATION...

BAND OF POST FRONTAL CLOUDS...WITH MVFR CIGS...WILL CONTINUE TO DROP
SOUTHWARD ACROSS THE AREA THROUGH THE EVENING HOURS. WITH A SHARP
CLEARING LINE TO THE NORTH...ANTICIPATE THAT KHON WILL CLEAR OUT
BETWEEN 02Z AND 03Z...KFSD BETWEEN 05Z AND 06Z...AND FINALLY KSUX BY
08Z AS AREA OF CLOUDS PUSHES OFF TO THE SOUTH AND WEST. WITH THE
DEPARTURE OF CLOUDS...EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF
THE NIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR/JM
Hazardous weather outlook, Jan 13, 4:49 AM CST, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0449 AM CST SUN JAN 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0449 AM CST SUN JAN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SCATTERED LIGHT SNOW SHOWERS WILL MOVE SOUTHEAST ACROSS THE AREA
TODAY...MAINLY NORTHEAST OF A LINE FROM BROOKINGS SOUTH
DAKOTA...TO LUVERNE MINNESOTA AND SIOUX RAPIDS IOWA. LIGHT SNOW
ACCUMULATIONS SHOULD BE AROUND A HALF INCH OR LESS IN MOST OF
THESE AREAS...THOUGH SLIGHTLY HIGHER ACCUMULATIONS ARE POSSIBLE
EAST OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ARCTIC AIR WILL INVADE THE REGION ON WEDNESDAY. BY LATER
WEDNESDAY NIGHT AND THURSDAY...THERE IS POTENTIAL FOR BITTER
NORTHWEST WINDS TO DRIVE THE WIND CHILL INDEX DOWN TO AROUND 20
BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

Nearby

Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in Iowa, 2008Wind Chill Advisories in South Dakota, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.